A recently published case study details the first known incidence of sulfa hypersensitivity in primary HIV. The findings could be significant as they may provide clinical evidence to support the correlation between viral load and adverse drug reactions (ADRs) to trimethoprim-sulfamethoxazole (TMP-SMX) without a severe decrease in CD4 count. The study also sheds new light on how an adverse reaction to sulfa drugs may aid in early diagnosis of HIV.
The study focuses on a 55-year-old African-American male who presented with a diffuse maculopapular rash and difficulty breathing due to an adverse reaction while being treated with TMP-SMX. Three days prior to presenting, he had incision drainage and TMP-SMX therapy for a gluteal fold abscess. The patient denied any IV drug use, sexual relations with men, or high-risk sexual behavior. His initial exam showed mild respiratory distress, severely swollen tongue and lips, and diffuse perioral cracking with fissures; he was negative for lymphadenitis and fever. The patient was administered supplemental oxygen, intramuscular epinephrine, and methylprednisolone for treatment of suspected anaphylaxis.
The rash progressed to his left buccal mucosa and the base of the penile shaft. The patient was subsequently tested for potential infectious etiologies and found to have a positive HIV viral load consistent with an acute HIV infection. This was confirmed two weeks later by a 3rd generation test. The patient later admitted to having unprotected sex with two women, two weeks prior to initial presentation.